Adverse reaction to keytruda: Report any symptom change
Keytruda has been an amazing treatment for my husbands stage 4b esophageal adenocarcinoma. He started FOLFOX + keytruda + trazamera in February 2023. His last scans showed no active disease.
Mid September he had sudden onset of weakness, muscle/joint pain, dizziness and lethargy while we were on a “celebratory” cruise to Alaska.
To make a long story short(er)-Per the literature Keytruda can cause your immune system to attack normal organs and tissues in any area of your body and can affect the way they work including “hypothyroidism or hyperthyroidism, thyroiditis, hypophysitis, primary adrenal insufficiency, and insulin-dependent diabetes mellitus”.
These can be life threatening.
My husband was diagnosed with adrenal insufficiency, and now hypothyroidism. Both are being medically managed and after a 6 week pause he has restarted treatment.
I am grateful to his Mayo docs who always investigate immediately when new symptoms are brought to their attention. Many providers might have attributed his symptoms as just cancer symptoms.
My main reason for sharing this is to encourage others to monitor and report ANY symptom change. It could save your life.